[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editor's Note
September 2015

Reducing Life-Threatening Allopurinol Hypersensitivity

JAMA Intern Med. 2015;175(9):1558. doi:10.1001/jamainternmed.2015.3546

Allopurinol is the cornerstone of pharmacologic urate-lowering therapy for recurrent gouty arthritis. Although this drug is inexpensive and efficacious, it may cause rare, but life-threatening, cutaneous drug eruptions: the allopurinol hypersensitivity syndrome.1 Mortality rates for individuals experiencing allopurinol hypersensitivity can exceed 30% and long-term morbidity is common.2 In this issue of JAMA Internal Medicine, Yang et al2 demonstrate that in Taiwan, both allopurinol prescribing and hypersensitivity reactions are on the rise. Their findings highlight the value of judicious, guideline-based hyperuricemia management throughout the world.

First Page Preview View Large
First page PDF preview
First page PDF preview
×